Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 123, NWS Tallahassee, FL

April 3, 2017Franklin County, Liberty County, Wakulla County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 3, 2017, 7:28 PM EDT for Franklin County, Liberty County, Wakulla County, Florida. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2017, 7:28 PM EDT (23:28 UTC)
Expired
Apr 3, 2017, 8:15 PM EDT
In force
47 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Franklin County, FL, Liberty County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 75 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 1:32 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1400 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
1.5
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted.

353 
WUUS52 KTAE 032328
SVRTAE
FLC037-077-129-040015-
/O.NEW.KTAE.SV.W.0123.170403T2328Z-170404T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
728 PM EDT MON APR 3 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Western Wakulla County in Big Bend of Florida...
  Southern Liberty County in Big Bend of Florida...
  Franklin County in Big Bend of Florida...

* Until 815 PM EDT

* At 728 PM EDT, a severe thunderstorm was located 12 miles northwest
  of Apalachicola, moving east at 55 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Sopchoppy, East Camp, Jewel Fire Tower, Buck Siding, Morgan Place,
  Panacea-Wakulla Airport, Mcintyre, Sanborn, Beverly, Owens Bridge,
  Poplar Camp, Smith Creek, Buckhorn, Sumatra, Twin Pole, Creels,
  Curtis Mill, Hays Place, Fort Gadsden and Saint Teresa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

A tornado watch remains in effect until 800 PM EDT for Big Bend of
Florida.

LAT...LON 2989 8501 2989 8502 2990 8502 2992 8505
      2995 8502 2999 8503 2999 8505 3000 8506
      3001 8510 3003 8512 3030 8470 3030 8468
      2996 8434 2980 8496
TIME...MOT...LOC 2328Z 249DEG 47KT 2991 8501 

HAIL...1.50IN
WIND...60MPH
 
$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:50 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Apr 3, 3:50 PM EDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
350 PM EDT Mon Apr 3 2017

...Severe Weather Event Ongoing with More to Come Over the Next
Couple of Days...

.NEAR TERM [Through Tonight]...

Expansive MCS/squall line continues across the CWA becoming
orientated northeast to southwest from southern Alabama to central
Georgia at this hour. Instability and shear are adequate to
continue the enhanced risk of severe weather into the overnight
hours as the entire system moves slowly eastward. There have been
numerous reports of trees and power lines down so far as well as
sporadic structure damage.

Weather will slowly wind down tonight across SE AL and the western
Florida panhandle. However, for locations east of this area, chances
for precipitation and severe weather will continue. Skies will
remain cloudy overnight with lows in the 60s.

.SHORT TERM [Tuesday Through Wednesday Night]...

We will not get much of a reprieve before the next threat for
severe weather arrives Tuesday night and continues into Wednesday
night. An upper low will develop over New Mexico Tuesday morning
and move northeast across the Great Plains to the upper
Mississippi River by Wednesday afternoon. As it approaches the
river, a sharp short wave trough will begin to sweep toward the
Southeast reaching our vicinity by 12Z Thursday. At the surface,
the front currently impacting the region will stall over us on
Tuesday and then begin to lift back north as a warm front along
the Central and Eastern Gulf Coast from Tuesday night through
Wednesday. A surface low over the Texas Panhandle will move
northeastward on Tuesday before occluding over the Midwest on
Wednesday. The trailing cold front will cross our zones Wednesday
night.

Air mass recovery will commence on Tuesday and we will be under a
severe weather threat for the entire time we are in the warm
sector of this next system with low level shear enhanced in the
vicinity of the warm front. Wind profiles will strengthen and
become favorable for the development of supercells with another
QLCS developing ahead of the cold front as well. Provided
sufficient surface destabilization occurs, and this is expected,
we could see a significant severe weather event. The Storm
Prediction Center already has the northwest portion of our
forecast area in an enhanced risk for severe storms on Wednesday.
It would not be a shock if this risk were upgraded. So, the main
message is that everyone needs to remain alert over the next
couple of days as unfortunately, we will not be out of the woods
once today's threat is over.

.LONG TERM [Thursday Through Monday]...

Much quieter weather is expected for this period as drier air
arrives behind the cold front on Thursday. Look for highs in the
70s with lows in the 40s through the weekend. We should get back
to the into the 80s early next week.

&&

.AVIATION [Through 18Z Tuesday]...

A strong to severe squall line will continue to push across the
FL panhandle and southwest GA this afternoon and early tonight.
Gusts of 35 to 40kts have occurred with the squall line with vsbys
less than 1mi in +TSRA. The line of storms with scattered TSRA in
the wake of the initial line will affect KECP through 21Z, KABY
through 23Z, KTLH through 00Z,and KVLD through 02Z. Ahead of the
line of storms an outflow boundary will briefly shift winds to the
N with gusts to 35kt. Rain and thunderstorms will exit the region
by 06Z with MVFR/IFR cigs developing at all sites. Cigs will
improve to VFR after 12Z at KDHN and KABY, but lower cigs will
linger through 15Z at KECP, KTLH, and KVLD.

&&

.MARINE...

Marine winds have struggled to reach advisory criteria, but we are
reluctant to lower it just yet. We may be able to do so this
evening. After a brief decrease in winds, we expect them to
increase back to advisory levels on Wednesday and remain elevated
after the frontal wind shift Wednesday night. In fact, it looks
like we will not drop below cautionary levels until the weekend.
At least that is some good news for area boaters.

&&

.FIRE WEATHER...

A line of storms will exit the area overnight. Drier air will
move in on Tuesday, but humidity values will remain above critical
levels. Another round of showers and storms is expected from late
Tuesday night through Wednesday. No Red Flag conditions are
expected through Wednesday.

&&

.HYDROLOGY...

Since it has been so dry lately, we are not anticipating any river
flooding. In fact, the only issues we would anticipate would be
localize flooding in poor drainage areas like urban areas and
small creeks.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   66  85  68  81  56 /  80  20  20  60  50
Panama City   68  79  70  76  58 /  40  10  20  80  20
Dothan        62  84  66  79  52 /  20   0  20  80  20
Albany        64  85  66  80  53 /  50   0  20  80  40
Valdosta      67  85  68  84  56 /  80  20  20  50  50
Cross City    68  82  67  84  60 /  70  60  20  20  40
Apalachicola  69  79  70  78  60 /  80  30  20  50  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 4 AM EDT /3 AM CDT/ Tuesday for Coastal
     Bay-South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory until 5 AM EDT Tuesday for Apalachee Bay or
     Coastal Waters From Keaton Beach to Ochlockonee River Fl
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach out 20 NM-Waters from Suwannee River
     to Apalachicola FL from 20 to 60 NM.

     Small Craft Advisory until midnight EDT tonight for Coastal
     waters from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...Scholl
SHORT TERM...Wool
LONG TERM...Wool
AVIATION...Hollingsworth
MARINE...Wool
FIRE WEATHER...Camp
HYDROLOGY...Wool

In the hours before

Local storm report, Apr 3, 5:34 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
534 PM EDT MON APR 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND DMG     VALDOSTA                30.85N 83.28W
04/03/2017                   LOWNDES            GA   911 CALL CENTER

            REPORTS OF TREES AND POWER LINES DOWN

&&

RH
Local storm report, Apr 3, 5:37 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
537 PM EDT MON APR 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND DMG     MOODY AFB               30.98N 83.19W
04/03/2017                   LOWNDES            GA   911 CALL CENTER

            REPORTS OF TREES AND POWER LINES DOWN

&&

RH
Local storm report, Apr 3, 5:38 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
538 PM EDT MON APR 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     4 NW ALBANY             31.61N 84.23W
04/03/2017                   DOUGHERTY          GA   PUBLIC

            TWO LARGE PINES DOWN.

&&

CAMP
Local storm report, Apr 3, 5:40 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
540 PM EDT MON APR 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     HAIL             VALDOSTA                30.85N 83.28W
04/03/2017  E0.75 INCH       LOWNDES            GA   TRAINED SPOTTER

            HAIL AT THE VALDOSTA MALL.

&&

WOOL
Special weather statement, Apr 3, 6:24 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
624 PM EDT MON APR 3 2017

FLZ012-014-112-114-032330-
Coastal Bay FL-Inland Bay FL-Inland Gulf FL-Coastal Gulf FL-
624 PM EDT MON APR 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GULF AND
SOUTHEASTERN BAY COUNTIES UNTIL 730 PM EDT/630 PM CDT/...

At 623 PM EDT/523 PM CDT/, National Weather Service doppler radar
indicated a a strong thunderstorm 11 miles southwest of Tyndall Air
Force Base, or 15 miles southwest of Callaway, moving northeast at 35
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Callaway, Mexico Beach, Stonemill Creek, Tyndall Air Force Base,
Parker, Wewahitchka, Honeyville, Allanton, Chipola Cutoff,
Overstreet, Davis Beach, Wetappo, Beacon Hill and Saint Joe Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2988 8549 2989 8550 3003 8574 3025 8542
      3025 8539 3020 8539 3020 8512 3017 8514
      3014 8513 3013 8514 3012 8513 3011 8515
      3010 8514 3009 8515 3008 8514 3004 8513
      2982 8548
TIME...MOT...LOC 2223Z 247DEG 30KT 2994 8569

38-GODSEY
Special weather statement, Apr 3, 6:34 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
634 PM EDT MON APR 3 2017

FLZ017-018-027-028-118-127-128-032315-
Inland Taylor FL-Coastal Wakulla FL-Coastal Jefferson FL-
Inland Jefferson FL-Coastal Taylor FL-Inland Wakulla FL-Leon FL-
634 PM EDT MON APR 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WAKULLA...
SOUTHWESTERN JEFFERSON...NORTHWESTERN TAYLOR AND SOUTHEASTERN LEON
COUNTIES UNTIL 715 PM EDT...

At 634 PM EDT, National Weather Service doppler radar indicated a a
strong thunderstorm near St. Marks, moving east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
St. Marks, Woodville, Newport, Cody, Goose Pasture, Hells Half Acre,
Lamont, Capps, Cabbage Grove, Thomas City, Plum Orchard, Scanlon,
Econfina, Port Leon, Fanlew, Waukeenah, Wacissa, Wacissa Springs and
Natural Bridge.

A tornado watch remains in effect until 800 PM EDT for Big Bend of
Florida.

LAT...LON 3007 8422 3041 8413 3043 8375 3038 8376
      3038 8378 3039 8379 3038 8381 3035 8381
      3032 8379 3032 8381 3031 8382 3030 8378
      3001 8386
TIME...MOT...LOC 2234Z 251DEG 25KT 3019 8415

04-MCDERMOTT

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 3:06 AM EDTWind AdvisoryTAEBay, Calhoun, Gadsden, Gulf, Holmes, Jackson and 2 more12 hr
Apr 3, 3:48 AM EDTHigh Surf AdvisoryTAEBay, Walton24 hr
Apr 3, 10:01 AM EDTSevere Thunderstorm WarningTAEHolmes, Walton59 min
Apr 3, 10:59 AM EDTSevere Thunderstorm WarningTAEHolmes, Walton, Washington61 min
Apr 3, 11:51 AM EDTSevere Thunderstorm WarningTAEHolmes, Jackson, Washington39 min
Apr 3, 11:59 AM EDTSpecial Marine WarningTAE2 hr
Apr 3, 12:03 PM EDTSevere Thunderstorm WarningTAEBay, Holmes, Walton, Washington42 min
Apr 3, 12:28 PM EDTSevere Thunderstorm WarningTAEJackson, Washington47 min
Apr 3, 1:36 PM EDTSpecial Marine WarningTAE114 min
Apr 3, 2:23 PM EDTSevere Thunderstorm WarningTAEBay37 min
Apr 3, 2:42 PM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Gulf, Liberty33 min
Apr 3, 3:17 PM EDTSpecial Weather StatementTAEGadsden, Liberty28 min
Apr 3, 3:25 PM EDTSpecial Marine WarningTAE20 min
Apr 3, 3:42 PM EDTSevere Thunderstorm WarningTAEGadsden, Jefferson, Leon, Wakulla33 min
Apr 3, 4:07 PM EDTSpecial Marine WarningTAE23 min
Apr 3, 4:13 PM EDTSevere Thunderstorm WarningTAEJefferson, Leon32 min
Apr 3, 4:24 PM EDTSpecial Marine WarningTAE2 hr
Apr 3, 4:38 PM EDTSevere Thunderstorm WarningTAEJefferson, Madison37 min
Apr 3, 5:08 PM EDTSevere Thunderstorm WarningTAEMadison37 min
Apr 3, 6:18 PM EDTFlash Flood WarningTAEBay3 hr
Apr 3, 6:20 PM EDTSpecial Marine WarningTAE115 min
Apr 3, 6:24 PM EDTSpecial Weather StatementTAEBay66 min
Apr 3, 6:34 PM EDTSpecial Weather StatementTAEJefferson41 min
Apr 3, 7:09 PM EDTSevere Thunderstorm WarningTAEFranklin, Gulf36 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.